Professional Reference articles are designed for health professionals to use. They are written by UK doctors and based on research evidence, UK and European Guidelines. You may find one of our health articles more useful.
See also separate Bipolar Disorder article.
The National Institute for Health and Care Excellence (NICE) defines rapid tranquilisation (RT) as the use of medication to calm/lightly sedate the service user, reduce the risk to self and/or others and achieve an optimal reduction in agitation and aggression, thereby allowing a thorough psychiatric evaluation to take place and allowing comprehension and response to spoken messages throughout the intervention. The aim should be to maintain the service user in as calm a state as possible whilst being able to maintain communication with them. It is recognised that RT may lead to deep sedation/anaesthesia, although this is not the overt intention.
Always consider any antecedents to the the acute situation: has the situation been exacerbated by poor communication, lack of privacy, overcrowding, boredom, long waiting times or lack of information; will skilled interviewing techniques (and other interventions - eg, de-escalation) negate the need for RT?
NICE recommends that after an RT episode, the patient should be invited to record their own experience of the incident.
This should ideally include:
- Full history - from as many sources as possible.
- Legal status - establish whether the patient is already under the Mental Capacity Act.
- If the patient is already on a psychiatric ward (informally or under section 5(2)), RT treatment can be given under common law.
- Mental state examination.
- Previous psychiatric history.
- Full medication history - including alcohol and substance abuse.
- Physical examination (if safe to do so).
- Recent drug screen (if available).
Always think of organic causes (particularly if there are fluctuating levels of consciousness, disorientation, visual hallucinations) or any previous head injury.
- RT should be humane, ethical, legal and clinically effective.
- Consider the presence of any advance care planning.
- A primary concern in violent situations should be for the safety of all. Decisions made in good faith by medical staff in the acute situation, taken to avert serious risk, can be sanctioned by common law without recourse to the Mental Capacity Act. All treatment should be reasonable and proportionate. Where possible, treatment without consent should be under one of the treatment sections of the Mental Capacity Act (usually section 3).
Risks are increased in children, frail elderly, pregnancy, Lewy body dementia, or by concurrent medical illness.
These risks are:
- Loss of consciousness.
- Airway obstruction.
- Respiratory depression ± arrest .
- Hypotension or cardiovascular collapse.
- Cardiac arrest.
- Extrapyramidal side-effects (EPSEs) or neuroleptic malignant syndrome.
Exclude medical contra-indications to RT (eg, cardiac disease or respiratory disorders) and ensure facilities for basic CPR and flumazenil are available.
- Oral medication is preferred to parenteral drugs whenever possible.
- NICE suggests lorazepam, olanzapine or haloperidol (if using haloperidol, consider an anticholinergic drug).
- Do not use 'drug cocktails' and keep to within a manufacturer's recommended doses (use the minimum effective dose) whenever possible. NICE accepts that there may be rare occasions when the dosage range recommended by the manufacturer may need to be exceeded. In this situation, a risk-benefit analysis should be made and recorded. More intensive monitoring will then be required than if the dosage had been within the recommended range.
- Lorazepam should be considered first for non-psychotic behavioural disturbance - oral if possible but intramuscular if necessary.
- Behavioural disturbance in the context of psychosis should be treated with lorazepam combined with an antipsychotic.
- Olanzapine (and risperidone) should be avoided in patients with dementia, due to an increased risk of stroke and death.
- The risks and benefits of the intramuscular versus the intravenous route will have to be weighed up for individual patients, ie difficulties of siting the cannula versus speed of onset of action.
- Oral therapy should be commenced as soon as feasible.
- Never mix lorazepam with other drugs in the same syringe. Using olanzapine with lorazepam concurrently is not recommended. Ideally give an antimuscarinic drug (eg, procyclidine) if haloperidol is given.
- Midazolam is used in preference to lorazepam in Australia due to its faster onset of action.
Chart for rapid tranquilisation
|Medication||Time to maximum plasma concentration||Approximate half-life|
|15-60 minutes||10-36 hours|
|2-6 hours||10-36 hours|
|2-6 hours||10-36 hours|
|60-90 minutes||12-16 hours|
|2 hours||12 hours|
|5-8 hours||32-50 hours|
|15-45 minutes||32-50 hours|
|1-2 hours||24 hours|
|1-2 hours||24 hours|
|1-2 hours||24 hours|
- Blood pressure/pulse/respiratory rate every 5 minutes, temperature every 30 minutes and look for evidence of dystonia.
- Transfer (accompanied by staff) only when the patient has been stable for at least 30 minutes (calm and cardiovascular and respiratory observations stable).
Ensure at least the following minimum is recorded:
Reasons for using RT
- Legal situation (ie which part of the Mental Health Act used).
- Physical assessment - any medical hazards recognised.
- Patient's diagnosis.
- Drugs given - in what sequence and dosage.
- Monitoring chart and ongoing plan.
Discuss, as a significant event, whether the need for RT could have been anticipated and prevented. Discuss the patient's account if available.
Further reading and references
; NICE Clinical Guideline (Sept 2014, updated 2016)
; NICE Guideline (May 2015)
; NICE Clinical Guideline (Feb 2014)
; Haloperidol for psychosis-induced aggression or agitation (rapid tranquillisation). Cochrane Database Syst Rev. 2012 Nov 1411:CD009377. doi: 10.1002/14651858.CD009377.pub2.
; A prospective, double-blind, randomized trial of midazolam versus haloperidol versus lorazepam in the chemical restraint of violent and severely agitated patients. Acad Emerg Med. 2004 Jul11(7):744-9.
My boyfriend goes from Liturally showing me in love and affection to telling me he hates me and he wish I'd die. The slightest think can trigger him but the majority of the time it comes from nowhere...Claire2186
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.